Ohio, 2013

Hail and Damaging Winds in Ohio, May 10, 2013

May 10, 2013 · NWS CLE · 19 events in 7 counties and zones

An area of low pressure moved east across Lake Erie dragging a cold front across northern Ohio. Showers and thunderstorms developed in advance of the front with a few of thunderstorms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$127,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved east across Lake Erie dragging a cold front across northern Ohio. Showers and thunderstorms developed in advance of the front with a few of thunderstorms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 10, 12:20 PM EST, 50 minutes earlier.

Area forecast discussion, May 10, 12:20 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
120 PM EDT FRI MAY 10 2013

.SYNOPSIS...
LOW PRESSURE NEAR CHICAGO WILL MOVE JUST NORTH OF LAKE ERIE THIS
AFTERNOON. AS THE LOW PASSES IT WILL ALLOW A COLD FRONT TO MOVE
ACROSS NORTHERN OHIO AND NW PA. A REINFORCING SURGE OF COOLER AIR
WILL ARRIVE BY EARLY SUNDAY MORNING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...REMOVED POPS FOR THE REMAINDER OF THE MORNING AND
ADJUSTED TEMPS BASED ON HRRR.

PREVIOUS DISCUSSION...
AN AREA OF SHOWERS LOCATED NEAR AND JUST NORTH OF A WARM FRONT
WILL MOVE ACROSS THE REGION THIS MORNING. THIS CONVECTION WILL
LIKELY WEAKEN AS IT MOVES EASTWARD THROUGH MID MORNING.

WE WILL THEN WATCH AN AREA OF LOW PRESSURE MOVE ALONG THE FRONTAL
BOUNDARY JUST NORTH OF LAKE ERIE. IT APPEARS THAT THERE WILL BE A
BREAK IN THE SHOWER AND THUNDERSTORM ACTIVITY FOR LATE THIS
MORNING INTO EARLY AFTERNOON. THE UNCERTAINTY FOR THE AFTERNOON IS
HOW SOON THE FRONT WILL MOVE INTO NORTHERN OHIO AND NW PA. SINCE
THERE IS NOT A STRONG PIECE OF ENERGY ALOFT IT WILL TAKE
CONVERGENCE NEAR AND JUST AHEAD OF THE FRONT TO INITIATE THE
AFTERNOON CONVECTION. THE STRENGTH OF THE STORMS IS ALSO A BIT
UNCERTAIN SINCE CLOUD COVER AND THE MORNING SHOWERS MAY LIMIT THE
AMOUNT OF HEATING THAT CAN OCCUR ACROSS THE REGION. HOWEVER THERE
WILL BE THE POTENTIAL FOR SOME STRONGER WIND GUSTS WITH THE
AFTERNOON THUNDERSTORMS THAT DEVELOP. THIS SEVERE POTENTIAL WILL
MAINLY BE NEAR AND SOUTH OF A LINE FROM MARION TO MEADVILLE.

HIGHS TODAY SHOULD BE ABLE TO REACH THE LOWER AND MIDDLE 70S AT
MOST LOCATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THERE WILL CONTINUE TO BE STRONG TO MAYBE SEVERE THUNDERSTORMS
NEAR AND SOUTH OF THE FRONTAL BOUNDARY INTO THE EVENING HOURS
ACROSS THE SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA. IT WILL
BE COOLER IN THE WAKE OF THE FRONTAL BOUNDARY BUT IT IS NOT
EXPECTED TO TAKE ALL OF THE LOW LEVEL MOISTURE WITH IT. THE
REMAINING LOW LEVEL MOISTURE AND A PIECE OF JET ENERGY DIVING INTO
THE UPPER LEVEL TROUGH WILL BRING ANOTHER ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA SATURDAY AFTERNOON AND
EVENING. THESE STORMS SHOULD NOT BE SEVERE BUT SOME SMALL HAIL
WILL BE POSSIBLE WITH THEM. AS THE REINFORCING SURGE OF COLDER AIR
MOVES ACROSS THE WARM WATERS OF LAKE ERIE ON SUNDAY THERE SHOULD
BE SOME ISOLATED TO SCATTERED LAKE EFFECT RAIN SHOWERS. THESE
COULD LINGER INTO MONDAY AND MAY PROVIDE ENOUGH CLOUD COVER FOR
PORTIONS OF THE AREA TO AVOID THE POSSIBILITY OF FROST FOR LATE
SUNDAY NIGHT INTO MONDAY MORNING. WE WILL STILL CONTINUE TO
MENTION PATCHY FROST IN THE FORECAST WITH THE BEST CHANCES OF
SEEING IT ACROSS THE WESTERN HALF OF THE REGION.

FRIDAYS HIGHS WILL BE BELOW AVERAGE WITH HIGHS IN THE LOWER TO
MIDDLE 60S...MAYBE SOME UPPER 50S ACROSS NW PA. IT WILL BE COOL
MOTHERS DAY AND MONDAY WITH MOST LOCATIONS REMAINING IN THE 50S.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
MODELS HAVE SLOWED DOWN THE DEPARTURE OF THE EAST COAST UPPER TROUGH
ON TUESDAY WHICH WILL DELAY THE APPROACHING WARM FRONT. GIVEN THIS
TREND AND A FAIRLY PESSIMISTIC CLOUD FORECAST...LOWERED HIGH
TEMPERATURES SEVERAL DEGREES...ESPECIALLY IN EASTERN AREAS. BOTH THE
00Z GFS/ECMWF SHOW THE WARM FRONT LIFTING NORTH ACROSS OHIO BY LATE
IN THE DAY WEDNESDAY WITH HIGHS REBOUNDING TO THE 70S. MODEL SPREAD
INCREASES BEYOND THAT POINT WITH HOW LONG IT TAKES TO BREAK DOWN THE
RIDGE ALOFT WHILE ENERGY LIFTS OUT OF THE PLAINS. WILL CONTINUE TO
CARRY A LOW CHANCE POP ON THURSDAY ALTHOUGH ECMWF WOULD SUGGEST A
SLOWER ARRIVAL.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
CONVECTION WILL CONTINUE THROUGH LATE AFTERNOON BEFORE TRANSITIONING
OVER TO MAINLY RAINSHOWERS AS AN AREA OF LOW PRESSURE MOVES INTO THE
REGION. WINDS WILL GUST INTO THE LOWER 20S OUT OF THE
SOUTHWEST...BECOMING NW AROUND 10KT OR LESS BEHIND FRONTAL PASSAGE
TONIGHT. THE RAIN WILL TAPER OFF LATER THIS EVENING BUT LEAVE BEHIND
ENOUGH LOW LEVEL MOISTURE TO SUPPORT IFR CEILINGS OVERNIGHT. FOR
AREAS THAT RECEIVE A NOTABLE AMOUNT OF PRECIPITATION THERE COULD
ALSO BE REDUCTION IN VISIBILITIES. THE CLOUDS WILL BE SLOW TO LIFT
AND MIX OUT TOMORROW.

.OUTLOOK...NON-VFR PROBABLE OVERNIGHT AND CHANCE OF SHOWERS
SATURDAY. NON VFR POSSIBLE SUN NIGHT AND MONDAY IN NE OH/NW PA.

&&

.MARINE...
AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS LAKE ERIE TODAY WITH
SOUTHWEST WINDS AHEAD OF IT...VEERING TO NORTHWEST OVERNIGHT IN ITS
WAKE. WINDS WILL SHIFT BACK AROUND TO THE WEST SOUTHWEST ON SATURDAY
AHEAD OF AN APPROACHING COLD FRONT. THIS FRONT WILL TRAVERSE THE
LAKE ON SATURDAY EVENING...FOLLOWED BY A RE-ENFORCING COLD FRONT ON
SUNDAY. A COOL AIRMASS WILL SETTLE OVER THE LAKE AND RESULT IN
UNSTABLE CONDITIONS. THE COMBINATION OF 20-25 KNOT WINDS AND
BUILDING WAVES MAY WARRANT A SMALL CRAFT ADVISORY ON SUNDAY. HIGH
PRESSURE WILL BUILD IN FROM THE WEST ON TUESDAY WITH IMPROVING
CONDITIONS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...TK/MULLEN
SHORT TERM...MULLEN
LONG TERM...KEC
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, May 10, 3:31 AM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
431 AM EDT FRI MAY 10 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-110845-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
431 AM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND
EVENING MAINLY NEAR AND SOUTH OF A LINE FROM MARION TO MEADVILLE.
THE MAIN THREAT WILL BE STRONG DAMAGING WINDS BUT SOME LARGE HAIL
IS POSSIBLE.

CONVERGENCE ALONG A COLD FRONT THAT WILL SAG INTO THE REGION
DURING THE AFTERNOON WILL PRODUCE A ROUND OF THUNDERSTORMS THAT
WILL CONTINUE INTO THE EVENING. THE STRENGTH OF THE STORMS IS A
BIT UNCERTAIN SINCE CLOUD COVER FROM THE MORNING SHOWERS MAY LIMIT
THE AMOUNT OF HEATING THAT CAN OCCUR ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PATCHY FROST WILL BE POSSIBLE MONDAY AND TUESDAY MORNINGS. BE
PREPARED TO TAKE PRECAUTIONS TO PROTECT ANY TEMPERATURES SENSITIVE
PLANTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LEZ061-142>149-162>169-110845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
431 AM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 123 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
May 10, 1:10 PM EST
Where
Knox County, 3 mi SW of Fredericktown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.449, -82.590

Penny sized hail was observed.

Hail, Cuyahoga

When
May 10, 1:22 PM EST
Where
Cuyahoga County, 1.62 mi NNE of Lakeshore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.500, -81.663

Quarter sized hail was observed.

Hail, Cuyahoga

When
May 10, 1:30 PM EST
Where
Cuyahoga County, 1.64 mi ENE of Lakeshore
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
41.487, -81.650

Golf ball sized hail was observed. A few vehicles were damaged.

Hail, Cuyahoga

When
May 10, 1:35 PM EST
Where
Cuyahoga County, South Euclid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.500, -81.520

Quarter sized hail was observed.

Hail, Lake

When
May 10, 1:36 PM EST
Where
Lake County, 1.3 mi SW of East Lake
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
41.636, -81.467

Golf ball sized hail was observed. A few vehicles were damaged.

Hail, Cuyahoga

When
May 10, 1:47 PM EST
Where
Cuyahoga County, Lyndhurst
Measured
0.75 in hail
Reported by
Public
Coordinates
41.520, -81.480

Penny sized hail was observed.

Hail, Lake

When
May 10, 1:47 PM EST
Where
Lake County, Kirtland Hills
Measured
0.75 in hail
Reported by
Public
Coordinates
41.630, -81.350

Penny sized hail was observed.

Hail, Geauga

When
May 10, 1:55 PM EST
Where
Geauga County, 2 mi N of Chardon
Measured
1 in hail
Reported by
Public
Coordinates
41.609, -81.200

Quarter sized hail was observed.

Hail, Lake

When
May 10, 1:55 PM EST
Where
Lake County, Grand River
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.730, -81.270

Penny to nickel sized hail was observed.

Thunderstorm Wind, Knox

When
May 10, 2:05 PM EST
Where
Knox County, 2 mi S of Gambier
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.341, -82.220

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Ashtabula

When
May 10, 2:15 PM EST
Where
Ashtabula County, Andover
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
41.620, -80.570

A large tree fell across the road.

Hail, Ashtabula

When
May 10, 2:30 PM EST
Where
Ashtabula County, Austinburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.770, -80.850

Penny sized hail was observed.

Hail, Ashtabula

When
May 10, 2:40 PM EST
Where
Ashtabula County, Ashtabula Co Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.780, -80.700

Penny to quarter sized hail was observed.

Thunderstorm Wind, Holmes

When
May 10, 2:50 PM EST
Where
Holmes County, Walnut Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
40.530, -81.730

Thunderstorm winds damaged the roof of a church.

Thunderstorm Wind, Cuyahoga

When
May 10, 3:18 PM EST
Where
Cuyahoga County, Fairview Park
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
41.430, -81.870

A large tree fell and crushed a mail truck.

Thunderstorm Wind, Cuyahoga

When
May 10, 3:18 PM EST
Where
Cuyahoga County, North Olmsted
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.420, -81.920

Thunderstorm winds downed a large tree limb.

Thunderstorm Wind, Cuyahoga

When
May 10, 3:19 PM EST
Where
Cuyahoga County, Westlake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.450, -81.920

Thunderstorm winds downed a large tree limb.

Thunderstorm Wind, Trumbull

When
May 10, 3:55 PM EST
Where
Trumbull County, Leavittsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.250, -80.880

Thunderstorm winds downed a few trees and large limbs near Leavittsburg.

Thunderstorm Wind, Trumbull

When
May 10, 4:05 PM EST
Where
Trumbull County, Bazetta to Howland Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.330, -80.780

Thunderstorm winds downed trees and limbs in Bazetta and Howland Townships.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453256, 453230, 453233, 453232, 453231, 453243, 453245, 453248, 453252, 453257, 453251, 453254, 453259, 453258, 453249, 453250, 453260, 453253, 453255.